Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 49, NWS Brownsville, TX

July 21, 2004Hidalgo County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Jul 21, 2004, 6:44 PM CDT for Hidalgo County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2004, 6:44 PM CDT (23:44 UTC)
Expired
Jul 21, 2004, 7:30 PM CDT
In force
46 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 109 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 11.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2004-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1860 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2004-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1860 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 212344
SVRBRO
TXC215-220030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
642 PM CDT WED JUL 21 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HIDALGO COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 730 PM CDT

* AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR SAN MANUEL.    
  THE THUNDERSTORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  HIDALGO COUNTY.

IN ADDITION TO HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 2644 9846 2640 9801 2671 9803 2673 9835

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:05 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 21, 3:05 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
305 PM CDT WED JUL 21 2004

.DISCUSSION...CURRENT CONDITIONS ACROSS DEEP SOUTH TEXAS REMAIN HOT
AND DRY. ISOLATED SHOWERS CONTINUE TO DEVELOP AND QUICKLY FIZZLE OUT
ALONG THE SEA BREEZE CONVERGENCE ZONE IN WILLACY AND KENEDY COUNTIES
EXPECT ALL CONVECTIVE ACTIVITY WILL RAPIDLY DIMINISH AFTER SUNSET.
&&

.SHORT TERM...AN UPPER LEVEL LOW IS CURRENTLY CENTERED ABOUT 30
MILES SOUTH OF CORPUS CHRISTI TEXAS AND IS GENERATING ISOLATED
SHOWERS AND THUNDERSTORMS TO THE EAST AND NORTH OF THE LOW CENTER.
THE LOW IS FORECAST TO MOVE WEST DURING THE NEXT 48 HOURS...WHICH
COULD CARRY A LITTLE MORE MOISTURE AND INSTABILITY INTO DEEP SOUTH
TEXAS. ISOLATED SEA BREEZE CONVECTION FORMED OVER KENEDY AND WILLACY
COUNTIES TODAY...AND A SIMILAR SCENARIO IS EXPECTED TOMORROW.
&&

.LONG TERM...SATURDAY THROUGH WEDNESDAY EXPECT THE CURRENT TREND TO
CONTINUE AT MORE OR LESS THROUGH THE WEEKEND WITH HOT DAYS AND WARM
OVERNIGHT TEMPERATURES. THE PRIMARY WEATHER HAZARDS INCLUDE HEAT
RELATED PROBLEMS AS TEMPS REMAIN ABOVE CLIMATOLOGICAL NORMS. WAVE
HEIGHT AND WINDS OVER THE COASTAL WATERS SHOULD BE MARGINAL WITH
SMOOTH AND CALM CONDITIONS IN THE OVERNIGHT AND PRE DAWN HOURS.
ISOLATED SHOWERS OR LATE AFTERNOON THUNDER WILL BE POSSIBLE
DEPENDING ON THE STRENGTH OF LOW LEVEL CONVERGENCE ALONG THE SEA
BREEZE IN ADDITION TO THE VARIABILITY OF ANY UPPER LEVEL WEAKNESS
FROM 300 TO 200 MILLIBARS. WILL KEEP THE FORECAST GOING AS
PREVIOUSLY POSTED. GFS AND MRF ARE HINTING AT A SLIGHT CHANGE EARLY
NEXT WEEK...WITH THE RIDGE ALOFT SHIFTING THE WEST AND NORTH. THIS
IMPLIES A MORE EASTERLY FLOW AT THE LOW AND MID LEVELS WHICH COULD
LEAD TO INCREASING MOISTURE...CLOUDINESS AND A RETURN TO
CLIMATOLOGICALLY NORMAL MAXIMUM TEMPERATURES. THE SIGNAL IS WEAK AND
ADDITIONAL RUN TO RUN CONSISTENCY WITH SOME CONFIRMATION BETWEEN
MODELS SUITES WILL LIKELY BE NEEDED BEFORE ADDITIONAL CHANGES ARE
ADDED TO THE EXTENDED PERIODS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  78  97 78  79  94/ 10 10 10 10 00
BROWNSVILLE          78  97 78  96  78/ 10 10 10 10 00
HARLINGEN            77 100 77  97  77/ 10 10 10 10 00
MCALLEN              77 101 77  98  77/ 00 10 05 10 00
RIO GRANDE CITY      76 101 76 100  76/ 00 00 00 05 00
SOUTH PADRE ISLAND   80  90 80  89  79/ 10 10 10 10 00

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

MESO/OBS...ABBOTT
SHORT TERM...69
LONG TERM...53

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Jul 21, 5:00 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
500 PM CDT WED JUL 21 2004

TXZ248>257-221100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
500 PM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

CONTINUED ISOLATED THUNDERSTORMS WILL BE POSSIBLE...MAINLY ON
THURSDAY. HOT WEATHER WILL CONTINUE...WITH AFTERNOON HEAT INDICES OF
105 AND ABOVE COMMON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.